Compazine is a drug used to treat severe nausea and vomiting. Compazine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
The name of the product (ingredients and strengths, if known)
When it was swallowed
The amount swallowed
If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Fluids through a vein (by IV)
Tube through the nose into the stomach to wash out the stomach (gastric lavage)
Compazine is relatively safe. Most likely it will only cause drowsiness and some side effects such as temporary uncontrolled movements of the lips, eyes, head, and neck.
Rarely, it can cause some more serious symptoms. Full recovery is likely in all but the most serious and rare cases.
Levine M, Burns MJ. Antipsychotic agents. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 38.
Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.